My daughter had her rhinplasty last August to correct a deviated septum and for cosmetic reasons. Her turbinates are still swollen, she still can't breath and is filling up with mucus all the time. She is presently taking the nasal steroid spray. Is this normal and what can be done? She actually wants a revision as her nose is too upturned and still too projected; can this be addressed in a revision?
Can Turbinates Be Swollen One Year Post-rhinoplasty?
Doctor Answers (3)
Compensatory hypertrophy of turbinates
If y our daughter had a deviated septum, chances are that she also had compensatory hypertrophy of the turbinate, ie, the turbinate on the non deviated side enlarges to fill the gap. This problem has to be recognized and fixed during septorhinoplsaty. If not you may get a nose that looks good but can't function as it is expected. Becuse of all the OTC sprays she may have developed a condition called 'Rhinitis medicamentosa'. She should stop all sprays and get a short course of prednisone for immediate relief and get revision surgery to fix the problem.
If your daughter has enlarged turbinates, they were not adequately reduced during the original surgery, or she has a medical problem such as allergies. Her nasal function should be evaluated and she should avoid the long-term use of nasal sprays. If she is dissatisfied with the appearance of her nose, consider revision surgery.
Every nose operation is different and surgeons do not perform the same identical maneuvers on every patient. The way enlarged turbinates are handled differ as well. They may be pushed out of the way, cauterized, partially removed or combination of all of these. Another factor to consider is the possibility that your daughter has an unaddressed allergy which would NOT be helped by most turbinate procedures.
Persistently swollen turbinates are not "normal" and the cause needs to be found. Prior to embarking on more procedures, I would have her see a good Allergist and rule a correctable allergy as the reason for the turbinate swelling.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.